Nonlinear Dynamics of Cables with Low Initial Tension

by John W. Leonard, Assoc. Prof. of Civ. Engrg.; Illinois Inst. of Technol., Chicago, IL,

Serial Information: Journal of the Engineering Mechanics Division, 1972, Vol. 98, Issue 2, Pg. 293-309

Document Type: Journal Paper

Abstract: A method of solution for the three-dimensional nonlinear deployment problem associated with single, lightly-stressed cables is presented. Based on the theory of incremental deformations the governing nonlinear equations are reduced to a system of quasilinear equations dependent on the prior history of deployment. The solution to the resulting system of equations is obtained by means of a finite element representation valid during some time interval in which the incremental equations approximate the response of the nonlinear system to a stated order of accuracy. The solution is extended to later time intervals by referring additional incremental deformations to a coordinate system based on the new configuration of the cable at the end of the previous time interval. Numerical planar problems are considered for verification and demonstration purposes.

Subject Headings: Cables | Deformation (mechanics) | Nonlinear analysis | Nonlinear response | History | Finite element method | Verification |

Services: Buy this book/Buy this article


Return to search